Montana, 2012

High Wind in Montana, February 25, 2012

February 25, 2012 · NWS TFX · 2 events in 2 counties and zones

A Pacific storm system brought high winds to portions of Southwest and North Central Montana. Sustained winds of 40 mph and gusts to 59 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific storm system brought high winds to portions of Southwest and North Central Montana. Sustained winds of 40 mph and gusts to 59 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 24, 10:39 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 24, 10:39 PM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1039 PM MST FRI FEB 24 2012

UPDATED AVIATION DISCUSSION

.UPDATE...
QUIET WEATHER CONDITIONS ACROSS MOST OF CENTRAL...NORTH CENTRAL AND
SOUTHWEST MT THIS EVE.  ONLY ITEM OF NOTE IS A WEAK DISTURBANCE
CURRENTLY MOVING THROUGH HILL/ERN CHOUTEAU/NRN FERGUS COUNTIES THAT
IS PRODUCING SCATTERED VERY LIGHT SNOW SHOWERS.  SNOW WILL MOVE
THROUGH BLAINE COUNTY IN NEXT HOUR OR TWO BUT NO SIGNIFICANT
ACCUMULATIONS ARE EXPECTED WHERE THE SNOW OCCURS.  FORECAST STILL ON
TRACK FOR MOIST WINTER WEATHER SYSTEM...PRESENTLY IN ERN
WASHINGTON...TO ARRIVE TOMORROW MORNING WITH SNOW DEVELOPING FROM
WEST TO EAST ACROSS THE REGION.  FORECAST FOR STRONG WINDS ALONG THE
ROCKY MTN FRONT AND OVER HIGHER TERRAIN IN MADISON/GALLATIN COUNTY
LOOKS GOOD AS WELL.  THUS CURRENT WINTER WEATHER AND HIGH WIND
HEADLINES REMAIN IN EFFECT WITH NO CHANGES.
WARANAUSKAS

&&

.DISCUSSION...
FRIDAY THROUGH SUNDAY...HIGH PRESSURE RIDGE ALOFT WILL QUICKLY
TRANSITION EASTWARD FRIDAY NIGHT AS A WINTER WEATHER SYSTEM EXPECTED
TO IMPACT THE AREA SATURDAY AND SUNDAY. STRONG GUSTY WINDS WILL BE
PRESENT ESPECIALLY ALONG THE HIGHER TERRAIN OF THE ROCKY MOUNTAIN
FRONT AND SOUTHWEST MONTANA. THE STRONGEST WINDS WILL LIKELY BE
OVER THE SOUTHERN ROCKY MOUNTAIN FRONT...HOWEVER FAVORED LOCATIONS
LIKE NORRIS HILL IN MADISON COUNTY ARE ALSO EXPECTED TO SEE WIND
GUSTS IN EXCESS OF 60 MPH. SNOW WILL BEGIN TO FALL SATURDAY...WITH
MOST OF THE PRECIPITATION MELTING ON IMPACT WITH THE GROUND
SURFACE AT THE LOWER ELEVATIONS THROUGH THE DAYLIGHT HOURS. A COLD
FRONT WILL MOVE DOWN FROM CANADA BY SATURDAY EVENING ALLOWING FOR
SIGNIFICANTLY A SIGNIFICANTLY COLDER AIR MASS TO MOVE INTO THE
AREA WITH THE POTENTIAL OF PREVIOUSLY WET SURFACES FREEZING AND
CREATING SLIPPERY CONDITIONS UNDER FALLING SNOW.

SNOW AMOUNTS THROUGHOUT THE SYSTEM SHOULD BE RELATIVELY LIGHT
ACROSS THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA. THE ONE
EXCEPTION IN SOME MODEL SOLUTIONS IS OVER HILL AND BLAINE COUNTY
WHERE SNOW AMOUNTS COULD BE ENHANCED BY WRAP AROUND MOISTURE
CENTERED OVER EASTERN MONTANA. THE VALLEYS OF SOUTHWEST MONTANA
WILL ALSO BE RELATIVELY DRY...WITH THE ONE EXCEPTION BEING IN
SOUTH BEAVERHEAD MADISON AND GALLATIN COUNTIES WHERE A WINTER
WEATHER ADVISORY IS STILL IN EFFECT. THE WINTER STORM WATCH FOR
ELEVATIONS ABOVE 5000 FEET IN THE ROCKY MOUNTAIN FRONT HAS BEEN
UPGRADED TO A WINTER STORM WARNING. BOTH THESE AREAS OF WINTER
HIGHLIGHTS COINCIDE WITH THE STRONGEST WINDS FOR THE HIGH WIND
WARNING. THIS MEANS TRAVEL COULD BE PARTICULARLY HAZARDOUS DUE TO
LOW VISIBILITIES SLIPPERY CONDITIONS AND STRONG DAMAGING WINDS.
SUK

SUNDAY NIGHT THROUGH FRIDAY...EXPECT A FAIRLY QUIET WEEK OF WEATHER
OVER THE REGION FOR MUCH OF NEXT WEEK WITH NO MAJOR STORMS EXPECTED
FOR THE FIRST HALF OF THE WEEK. PRECIPITATION SHOULD BE GENERALLY
COMING TO AN END OVER MUCH OF THE AREA ON SUNDAY EVENING...AS THE
STORM SYSTEM FROM SATURDAY/SUNDAY MORNING EXITS THE REGION. WITH
SOME CLEARING EXPECTED BY EARLY MONDAY MORNING...OVERNIGHT LOWS WILL
BE ON THE COLD SIDE...ESPECIALLY IN AREAS THAT HAVE A FRESH SNOW
COVER. THERE WILL BE WEAK UPPER LEVEL DISTURBANCES MOVING THROUGH
THE REGION ALOFT FROM MONDAY THROUGH FRIDAY...BUT EACH DISTURBANCE
IS RATHER WEAK AND FAST MOVING...AND THE END RESULT WILL BE JUST
MINOR SNOWFALLS...AND MOST OF THE ACCUMULATING SNOWFALL CONFINED TO
THE MOUNTAINS. AFTERNOON TEMPERATURES WILL STILL BE WELL BELOW
NORMAL FOR MONDAY...BUT THEN GRADUALLY WARM BACK UP TO NEAR NORMAL
READINGS BY THE END OF THE WEEK. BRUSDA

&&

.AVIATION...
UPDATED 0600Z.
LOW PRESSURE CURRENTLY MOVING INTO SW BC WILL TRACK INLAND
TONIGHT...EMERGING EAST OF THE ROCKIES SATURDAY MORNING THEN
CONTINUING EAST ALONG THE US/CANADIAN BORDER SATURDAY AFTERNOON.
PRECIPITATION AHEAD OF THIS SYSTEM WILL SPREAD INTO AREAS ALONG THE
CONTINENTAL DIVIDE OVERNIGHT WITH A PACIFIC COLD FRONT SWEEPING EAST
ACROSS THE REGION SATURDAY MORNING. A BRIEF PERIOD OF SNOW IS LIKELY
FOR MOST AREAS ALONG THE FRONTAL BOUNDARY ALONG WITH A SHIFT TO WEST
WINDS WHICH WILL REMAIN VERY GUSTY THROUGH SATURDAY AFTERNOON.
MOUNTAINOUS AREAS AND PORTIONS OF SW MT...INCLUDING THE BOZEMAN
TERMINAL...WILL SEE A MORE PROLONGED SNOWFALL THROUGH EARLY SATURDAY
AFTERNOON. AS THE LOW PRESSURE CENTER TRACKS EAST OF THE REGION LATE
SATURDAY AFTERNOON...EXPECT A CANADIAN FRONT TO PUSH SOUTH ACROSS
THE BORDER...SHIFTING WINDS TO N/NW AND BRINGING LIGHT SNOW TO NORTH
CENTRAL MT TERMINALS SATURDAY NIGHT. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  41  30  41  17 /  10  20  40  50
CTB  38  25  38  10 /  10  40  20  60
HLN  39  27  37  19 /  10  30  70  50
BZN  39  21  39  14 /  10  10 100  60
WEY  26  11  25   4 /  20  40 100  70
DLN  39  22  33  13 /  10  30  90  40
HVR  40  24  42  12 /  10  60  50  80
LWT  35  25  38  15 /  10  20  50  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 11 PM MST SATURDAY
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 5 AM MST SUNDAY
FOR ELEVATIONS ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 11 PM MST SATURDAY
FOR ELEVATIONS ABOVE 5000 FEET FOR GALLATIN...MADISON.

WINTER WEATHER ADVISORY FROM 8 AM SATURDAY TO 5 AM MST SUNDAY
BEAVERHEAD...GALLATIN...MADISON.

&&

SHORT TERM...SUK
LONG TERM...BRUSDA
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 24, 5:02 AM MST, 21 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 AM MST FRI FEB 24 2012

MTZ009-048-251215-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
502 AM MST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT FOR ELEVATIONS ABOVE 5000
FEET FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT. TOTAL SNOW
ACCUMULATIONS OF 6 TO 12 INCHES ARE EXPECTED WITH ISOLATED SNOW
AMOUNTS UP TO 15 INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER STORM WATCH CONTINUES THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-055-251215-
BEAVERHEAD-MADISON-GALLATIN-
502 AM MST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM 8 AM SATURDAY TO 5
AM MST SUNDAY. TOTAL SNOW ACCUMULATIONS OF 3 TO 6 INCHES BELOW
6000 FEET ARE EXPECTED...5 TO 10 INCHES ABOVE 6000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT UNTIL 5 AM SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ010>014-044>047-049>054-251215-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
502 AM MST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 25, 12:44 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1244 AM MST SAT FEB 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HIGH SUST WINDS  4 NNE MCALLISTER        45.50N 111.70W
02/24/2012  E44 MPH          MADISON            MT   DEPT OF HIGHWAYS

            SUSTAINED WINDS GENERALLY OVER 40 MPH FROM 930 PM UNTIL
            1130 PM THIS EVENING. PEAK WIND GUST 55 MPH.

&&

BRUSDA
Local storm report, Feb 25, 12:46 AM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1246 AM MST SAT FEB 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     NON-TSTM WND GST 4 NE LIMA               44.69N 112.54W
02/25/2012  M50 MPH          BEAVERHEAD         MT   MESONET

            50 MPH WIND GUST AT THE ANTELOPE RAWS LOCATION.
            ELEVATION IS 6795 FEET.

&&

BRUSDA
Local storm report, Feb 25, 12:52 AM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1252 AM MST SAT FEB 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     NON-TSTM WND GST 5 NNE CAMERON           45.27N 111.65W
02/24/2012  M47 MPH          MADISON            MT   MESONET

            47 MPH WIND GUST AT THE ENNIS - BIG SKY NCAWOS STATION.

&&

BRUSDA

Event by event

2 high wind. Local standard time, as filed.

High Wind, Madison

When
February 25, 2:27 AM MST to 3:27 AM MST
Where
Madison forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

Sustained wind speeds of 40 mph were reported for over an hour at McAllister 4NNE (the Norris Hill DOT site).

High Wind, Fergus

When
February 25, 10:45 PM MST
Where
Fergus forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Roy 2E (the Oscar RAWS site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364589, 364590.